Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 72, NWS Tampa Bay, FL

June 21, 1997Manatee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jun 21, 1997, 7:04 PM EDT for Manatee County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 1997, 7:04 PM EDT (23:04 UTC)
Expired
Jun 21, 1997, 7:45 PM EDT
In force
41 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Manatee County, FL

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 11.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS1 KTBW 212308 RRA
SVRTBW
FLC081-212345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
704 PM EDT SAT JUN 21 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...MANATEE COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
AT 700 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
FROM NEAR RUSKIN SOUTH TO EXTREME NORTHERN MANATEE COUTNY.
LITTLE MOVEMENT WAS NOTED.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.
 
THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN
THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS
TO OUR OFFICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:06 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
300 PM EDT SAT JUN 21 1997

DEWPOINTS STILL HAVE NOT RECOVERED...THEREFORE RAINFALL COVERAGE MAY
BE A LITTLE LESS THAN FIRST EXPECTED.  IN FACT THE 2PM DEWPOINT AT TAMPA
WAS 64 DEGREES.  THE EAST COAST SEABREEZE IS PUSHING IN ALONG THE
SOUTHEAST COAST.  LDS IS SHOWING A FEW LIGHTNING STRIKES ALREADY...I
WOULD EXPECT THIS TO CONTINUE TO MOVE WESTWARD...SO I AM STILL
EXPECTING LATE EVENING THUNDERSTORMS.

ALL OF THIS MAY BE ABOUT TO CHANGE THE MODELS...ALL OF THEM...ARE
SPINNING UP AN UPPER LOW IN THE EASTERN GULF IN ADDITION THE SURFACE
WAVE IN THE BAHAMAS LOOKS LIKE IT WILL MOVE ACROSS THE STRAITS AND INTO
THE SOUTHEAST GULF.  THE RIDGE AXIS MOVES SLOWLY NORTH...BRINGING
EASTERLY FLOW TO MOST OF THE AREA...THEREFORE RAINFALL CHANCES WILL BE
ON THE RISE.

WATER VAPOR PIX AGAIN MAKE ME WANT TO LEAN TOWARD THE ETA SOLUTION
WHICH CUTS OFF THE LOW FROM A SHARP TROUGH IN THE GULF.  THE NGM AND
AVN JUST DEVELOP A LOW OVER CUBA/SOUTHEAST GULF FROM NOTHING.

THE FAN NUMBERS LOOK PRETTY GOOD...THE FWC IS TOO DRY...SO THAT IS THE
WAY I AM LEANING.

BKV 71/93 71/91 1213         TPA 73/94 75/91 1324        FMY 74/94 7b6/92 3435

SOBIEN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:30 PM EDTSevere Thunderstorm WarningTBWHillsborough30 min
Jun 21, 7:00 PM EDTSevere Thunderstorm WarningTBWHillsborough45 min
Jun 21, 7:13 PM EDTSevere Thunderstorm WarningTBWLee62 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.